South Dakota, 2012

Drought in South Dakota, August 1 to 31, 2012

August 1 to 31, 2012 · NWS ABR · 8 events in 8 counties and zones

The drought conditions intensified and expanded across parts of central South Dakota throughout August resulting in severe to extreme drought conditions. The month began with severe drought conditions across Stanley, Jones, Buffalo, Lyman, southern Hughes, southern Hyde, and southern Hand counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The drought conditions intensified and expanded across parts of central South Dakota throughout August resulting in severe to extreme drought conditions. The month began with severe drought conditions across Stanley, Jones, Buffalo, Lyman, southern Hughes, southern Hyde, and southern Hand counties. Severe drought conditions expanded into Dewey county at the end of the month. Extreme drought conditions also expanded into Western Stanley and Jones counties by the end of August. The drought continued to worsen and expand into September. The persistent drought conditions continued to affect livestock producers and agriculture. Soil moisture anomalies showed deficits of 3 to 5 inches. Crop conditions continued to decline throughout the month. Also with the dryness, the fire danger remained high to extreme throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 7:09 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 7:09 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT TUE JUL 31 2012

.UPDATE...
SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHWEST SD THIS EVENING
AND WERE MOVING EAST. THESE SHOULD MOVE INTO NORTH CENTRAL SD AND
CONTINUE EASTWARD TONIGHT AND EARLY WEDNESDAY. MAY INCREASE
CHANCES ACROSS THIS REGION IF GOOD DEVELOPMENT CONTINUES. CURRENT
FORECAST LOOKS FINE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN
THURSDAY NIGHT. LOOKS AS THROUGH A SERIES OF SHORTWAVES WILL RIDE
OVER THE TOP OF AN UPPER RIDGE OVER THE WESTERN PART OF THE
COUNTRY...BUT THE MODELS ARE HAVING A DIFFICULT TIME AGREEING ON
THE TIMING AND LOCATION OF THESE WAVES.

AT THE SURFACE...A FRONTAL BOUNDARY WILL TRACK SOUTHWARD ACROSS
THE AREA TONIGHT...AND IN ASSOCIATION WITH ONE OF THE
AFOREMENTIONED UPPER WAVES AND A DEVELOPING 20-30 KNOT LLJ...MAY
BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
OVERNIGHT. H7 TEMPS OF +12 TO +14 MAY HINDER DEVELOPMENT ACROSS
THE SOUTHERN CWA...BUT THE NORTHERN CWA STANDS TO SEE A DECENT
CHANCE. RIGHT NOW IT LOOKS AS THOUGH BEST SEVERE POTENTIAL WILL BE
OVER NORTH DAKOTA WHERE SLIGHTLY BETTER INSTABILITY AND LESS
CAPPING WILL EXIST. WEAK HIGH PRESSURE THEN DROPS OVER THE AREA
AND IT LOOKS AS THOUGH IT WILL BE MAINLY DRY WEDNESDAY THROUGH THE
DAY THURSDAY. ANOTHER FRONTAL BOUNDARY THEN APPROACHES THE
AREA...AND AT THIS TIME...LOOKS AS THOUGH IT WILL BRING A BETTER
POTENTIAL FOR RAIN...AS WELL AS THE POSSIBILITY OF SEVERE STORMS
AS A 25-35 KNOT LLJ DEVELOPS AND H7 TEMPS LOWER SOME. DEEP LAYER
SHEAR APPROACHING 50 KNOTS AND LOW LEVEL SHEAR AROUND 25 KNOT WILL
ALSO BE AIDING FACTORS. SPC CURRENTLY HAS THE AREA IN A SLIGHT
RISK...WITH THE FOCUS ON LATE THURSDAY AFTERNOON INTO THE
OVERNIGHT HOURS.

ABOVE NORMAL TEMPERATURES WILL BE COMMON DURING THE SHORT TERM
PERIOD WITH H85 TEMPS IN THE +20S. THIS SHOULD TRANSLATE INTO
UPPER 80S TO MID 90S FOR HIGHS BOTH WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE PERIOD BEGINS WITH LLJ INDUCED CONVECTION LIKELY ONGOING
FRIDAY MORNING IN THE EASTERN CWA. WITH DECENT CAPE VALUES AND 0-6
KM BULK SHEAR...BELIEVE SOME THUNDERSTORMS COULD BE STRONG TO
SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON/NIGHT AS
A STRONG UPPER LEVEL LOW/SURFACE COLD FRONT MOVES SOUTHEASTWARD
ACROSS THE REGION. GOOD INSTABILITY AND SHEAR ALONG THE SURFACE COLD
FRONT COULD RESULT IN STRONG TO SEVERE STORMS. THERE ARE TWO
LIMITING FACTORS FOR THE AFTERNOON CONVECTION HOWEVER. TIMING OF
THE COLD FRONT IS A BIT UNCERTAIN AT THIS TIME. SECONDLY...THE
SLOWER MODELS ARE SUGGESTING MID LEVEL CLOUDINESS COULD BE
POSSIBLE BEHIND THE MORNING THUNDERSTORMS. IF CONVECTION DOES
DEVELOP...IT SHOULD PUSH EAST OF THE CWA BY 12Z SATURDAY WITH DRY
CONDITIONS LIKELY THROUGH THE REST OF THE PERIOD. THAT SAID...COLD
AIR ALOFT AND WEAK INSTABILITY COULD RESULT IN AFTERNOON
THUNDERSTORMS ON SATURDAY.

INCREASING HEIGHTS BEGINNING ON SUNDAY WILL MARK THE RETURN OF
ABOVE NORMAL TEMPERATURES INTO THE REGION.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A SHORT WAVE TROUGH ALONG WITH A SURFACE COOL FRONT WILL
MOVE/PUSH ACROSS THE CWA THROUGH THE TAF PERIOD. EXPECT SOME
SCATTERED THUNDERSTORMS TO DEVELOP AS A RESULT. THESE MAY AFFECT
THE TAF LOCATIONS AND WILL MONITOR FOR POSSIBLE AMENDMENTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 2:53 AM CST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT TUE JUL 31 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
353 AM CDT TUE JUL 31 2012 /253 AM MDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL PUSH IN LATE THIS AFTERNOON FOR NORTHWEST SOUTH
DAKOTA...AHEAD OF A WEAK FRONT. STORMS WILL CONTINUE EAST INTO THE
OVERNIGHT AND EARLY MORNING HOURS...MAINLY ACROSS THE NORTHERN
TIER OF THE STATE. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SPOTTY THUNDERSTORM COVERAGE IS POSSIBLE THROUGH MID WEEK WITH
LIMITED RISK FOR SEVERE WEATHER. A MORE ORGANIZED WEATHER SYSTEM
WILL MOVE THROUGH THE REGION LATE THURSDAY INTO FRIDAY...AND
BRINGS WITH IT THE CHANCE FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 12:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 AM CDT WED AUG 1 2012

SDZ006-010-010645-
BROWN-EDMUNDS-
100 AM CDT WED AUG 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS
AND SOUTHWESTERN BROWN COUNTIES UNTIL 145 AM CDT...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINA...OR 12 MILES WEST OF ABERDEEN...MOVING
SOUTHEAST AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MANSFIELD...WARNER AND
STRATFORD.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Stanley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Buffalo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Lyman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Hughes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Hand

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Dewey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Hyde

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408430, 408432, 408433, 408434, 408435, 408437, 408438, 408440.